Wisconsin, 2017Winter Storm in Wisconsin, January 10, 2017
January 10, 2017 · NWS ARX · 3 events in 3 counties and zones
North Central Wisconsin was covered by 6 to 8 inches of snow on January 10th. In addition to the falling snow, west winds of 15 to 30 mph created blowing and drifting snow that reduced the visibility for several hours after the falling snow had ended.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
North Central Wisconsin was covered by 6 to 8 inches of snow on January 10th. In addition to the falling snow, west winds of 15 to 30 mph created blowing and drifting snow that reduced the visibility for several hours after the falling snow had ended. The highest reported snow total was 8 inches near Neillsville and Christie (Clark County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jan 10, 5:44 AM CST, 16 minutes earlier.
Area forecast discussion, Jan 10, 5:44 AM CST, 16 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
544 AM CST Tue Jan 10 2017
.SHORT TERM...(Today and tonight)
Issued at 342 AM CST Tue Jan 10 2017
Latest 08z surface analysis shows low pressure developing over
southern Nebraska and northern Kansas with warm front extending into
southern Iowa and northern Missouri. Light wintry mix of
precipitation has developed across southern Minnesota...northern
Iowa and western Wisconsin per mosaic radar.
As surface low deepens and associated forcing/lift increases across
the Upper Midwest Region...precipitation will become more
widespread across the forecast area this morning. Differences
occur between the 10.00z deterministic models with temperature
profiles today...as the NAM much colder than the GFS/ECMWF. This
would have impacts on precipitation type...hence the NAM
suggesting more snow across parts of the forecast area...than the
GFS/ECMWF a more wintry mix solution. With current
observation/reports indicating a wintry mix...will be trending
toward a warmer solution. This would result in a wintry mix of
freezing rain/sleet/snow across the southern forecast area this
morning. As colder air filters in behind the shortwave
trough/surface low the wintry mix will transition to all snow late
this morning into the afternoon hours. Along and north of
Interstate 94...expect precipitation to be all snow. Ice
accumulation of up to a tenth of an inch can be expected across
the southern half of the forecast area. Snowfall accumulations of
2 to 6 inches is expected north of Interstate 90 with up to 2
inches elsewhere. Locally higher snowfall amounts are possible
north of Interstate 94 today. On the backside of the surface
low...pressure gradient tightens and may cause some blowing and
drifting snow in the afternoon hours...especially in the higher
terrain and open areas. A Winter Weather Advisory is in effect for
the entire forecast area through 00z Wednesday.
Precipitation/snow will diminish rapidly across the forecast area
around 00z Wednesday...as the surface low/shortwave trough pushes
into southern Ontario.
.LONG TERM...(Wednesday through Monday)
Issued at 342 AM CST Tue Jan 10 2017
Shortwave trough moves quickly east of the forecast area and
upper level trough digs over southern Manitoba Wednesday. This
will allow west to east zonal flow over the northern tier states
to develop. The 10.00z GFS/NAM/ECMWF tracks a weak shortwave
trough embedded in the west to east zonal flow and produces a
frontogenetical band across parts of the northern forecast area
Wednesday. Have increased precipitation chances across the northern
parts of the forecast area Wednesday. As surface front slowly
pushes south into Illinois and northern Missouri...precipitation
chances will be focus over the southern forecast area Wednesday
night into Thursday.
Main forecast concerns Thursday night through Monday are
precipitation chances Sunday into Monday. The 10.00z GFS/ECMWF/GEM
are in good agreement pushing upper level trough over the
northeast United States and eastern Canada and build shortwave
ridge into the central United States through Saturday.
Then...differences occur between the deterministic 10.00z models
with movement of the upper level low over the southwest United
States. The 10.00z ECMWF is slower in lifting upper level low
into the Upper Midwest than the GFS. With the shortwave ridge
building into the central United States...weak shortwave troughs
embedded in the flow will allow for the possibility of
precipitation across the southern forecast area Friday night into
Saturday. Confidence is low Sunday into Monday...based on
differences in timing of the upper level low. The higher
precipitation chances will be over the southern forecast area.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 543 AM CST Tue Jan 10 2017
As a low pressure system approaches this morning, there will
bring a wintry mix of snow, sleet, and freezing rain at KRST and a
wintry mix of sleet, freezing rain, and rain at KLSE. This wintry
mix will then change over to snow around 10 AM at KRST and around
18z at KLSE. Additional snow totals will range from 1 to 2 inches
at both TAF sites. In addition to the snow, there will be some
light icing.
Ceilings and visibilities will be IFR/MVFR through early this
afternoon and then become VFR by late afternoon.
Winds will be south around 10 knots this morning and then become
west and increase into the 15 to 25 knots range with gusts to 35
knots at times this afternoon and evening.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until 6 PM CST this evening for WIZ017-
029-032>034-041>044-053>055-061.
MN...Winter Weather Advisory until 6 PM CST this evening for MNZ079-
086>088-094>096.
IA...Winter Weather Advisory until 6 PM CST this evening for
IAZ008>011-018-019-029-030.
&&
SHORT TERM...DTJ
LONG TERM...DTJ
AVIATION...BoyneHazardous weather outlook, Jan 10, 4:45 AM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
445 AM CST TUE JAN 10 2017
MNZ079-088-WIZ032>034-041>044-111200-
WABASHA-WINONA-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-
JUNEAU-ADAMS-
445 AM CST TUE JAN 10 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...AND CENTRAL AND SOUTHWEST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER ADVISORY IS IN EFFECT TODAY.
A WINTRY MIX IS EXPECTED THIS MORNING AND TRANSITION TO ALL SNOW
THIS AFTERNOON. TRAVEL WILL BE IMPACTED WITH SNOWFALL
ACCUMULATIONS OF 1 TO 3 INCHES AND UP TO ONE TENTH OF AN INCH OF
ICE ACCUMULATION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
TRAVEL MAY BE IMPACTED WEDNESDAY INTO THURSDAY WITH ANOTHER ROUND
OF SNOW. SNOW ACCUMULATION OF UP TO AN INCH IS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL AND ICE ACCUMULATION REPORTS WOULD BE GREATLY
APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
WIZ017-029-111200-
TAYLOR-CLARK-
445 AM CST TUE JAN 10 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER ADVISORY IS IN EFFECT TODAY.
SNOW WILL CONTINUE TODAY. ADDITIONAL SNOWFALL ACCUMULATION OF 3
TO 5 INCHES IS EXPECTED. THIS WILL CREATE HAZARDOUS TRAVEL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
TRAVEL MAY BE IMPACTED WEDNESDAY INTO THURSDAY WITH ANOTHER ROUND
OF SNOW. SNOWFALL ACCUMULATION OF UP TO AN INCH IS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL AND ICE ACCUMULATION REPORTS WOULD BE GREATLY
APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
IAZ008>011-018-019-029-030-MNZ086-087-094>096-WIZ053>055-061-
111200-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-DODGE-OLMSTED-MOWER-FILLMORE-HOUSTON-VERNON-CRAWFORD-
RICHLAND-GRANT-
445 AM CST TUE JAN 10 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER ADVISORY IS IN EFFECT TODAY.
A WINTRY MIX IS EXPECTED THIS MORNING AND TRANSITION TO ALL SNOW
THIS AFTERNOON. TRAVEL WILL BE IMPACTED WITH SNOWFALL
ACCUMULATIONS OF UP 2 INCHES AND UP TO ONE TENTH OF AN INCH OF
ICE ACCUMULATION. BLOWING AND DRIFTING SNOW IS POSSIBLE IN THE
AFTERNOON...ESPECIALLY IN OPEN AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
TRAVEL MAY BE IMPACTED WEDNESDAY THURSDAY WITH ANOTHER ROUND OF
SNOW. ACCUMULATIONS OF UP TO AN INCH IS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL AND ICE ACCUMULATION REPORTS WOULD BE GREATLY
APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
DTJ/BOYNE
In the hours before
Special weather statement, Jan 10, 1:46 AM CST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service La Crosse WI
146 AM CST Tue Jan 10 2017
MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-101000-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Including the cities of...Wabasha...Dodge Center...Rochester...
Winona...Austin...Preston...Caledonia...Medford...Neillsville...
Alma...Arcadia...Whitehall...Black River Falls...La Crosse...
Sparta...Tomah...Mauston...Friendship...Viroqua
146 AM CST Tue Jan 10 2017
...Another Round of Snow and Sleet Moving into the Area...
Through 4 AM, a wintry mix of snow and sleet will move into areas
along and north of the Interstate 90. Additional snow amounts
between 2 AM and 4 AM will be up to a quarter of an inch.
Roads will remain partially to completely snow and sleet covered
and slippery. Slow down and allow extra time to reach your
destination.
Boyne
Winter Storm, Clark
- When
- January 10, 6:00 AM CST to 3:30 PM CST
- Where
- Clark forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.735, -90.612 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported 6 to 8 inches of snow across Clark County. The highest reported total was 8 inches near Neillsville and Christie. Once the snow ended, west winds of 15 to 30 mph created blowing and drifting snow that continued to reduce the visibility into the late afternoon.
Winter Storm, Taylor
- When
- January 10, 6:00 AM CST to 5:00 PM CST
- Where
- Taylor forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.212, -90.501 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported 6 to 7 inches of snow across Taylor County. The highest reported total was 7.5 inches in Medford. Once the snow ended, west winds of 15 to 30 mph created blowing and drifting snow that continued to reduce the visibility into the early evening.
Winter Storm, Jackson
- When
- January 10, 6:30 AM CST to 3:45 PM CST
- Where
- Jackson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.319, -90.805 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported 6 to 7 inches of snow across Jackson County. The highest reported total was 7.4 inches near Black River Falls. Once the snow ended, west winds of 15 to 30 mph created blowing and drifting snow that continued to reduce the visibility into the late afternoon.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Louisiana, January 10, 20171 death · 1 injured · 1 event
- High Wind in Ohio, January 10 to 11, 2017$635,000 · 64 kt wind · 24 events
- High Wind in Pennsylvania, January 10 to 11, 2017$425,000 · 51 kt wind · 4 events
- Heavy Snow in Oregon, January 10 to 11, 2017$280,000 · 7 events
- High Wind and Strong Wind in New York, January 10 to 11, 2017$110,000 · 55 kt wind · 24 events
- High Wind in Washington, January 10 to 11, 2017$208,000 · 52 kt wind · 2 events
- High Wind and Strong Wind in Vermont, January 10 to 11, 2017$130,000 · 52 kt wind · 10 events
- High Wind and Strong Wind in New York, January 10 to 11, 2017$70,000 · 54 kt wind · 5 events
- Damaging Winds in Ohio, January 10, 2017$43,000 · 50 kt wind · 14 events
- Strong Wind in Arkansas, January 10, 2017$70,000 · 2 events
- Strong Wind in Kentucky, January 10, 2017$26,000 · 22 events
- Strong Wind in Illinois, January 10, 2017$19,000 · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 673729, 673730, 673731.